August 1994

Tics and Dyskinesias Associated With Stimulant Treatment in Attention-Deficit Hyperactivity Disorder

Author Affiliations

From the Department of Pediatrics, Schneider Children's Hospital, Long Island Jewish Medical Center, Long Island Campus for the Albert Einstein College of Medicine, New Hyde Park, NY.

Arch Pediatr Adolesc Med. 1994;148(8):859-861. doi:10.1001/archpedi.1994.02170080089017

Objective:  To determine the incidence of tics or dyskinesias (T/D) and examine associated clinical factors in children treated with stimulant medications for attention-deficit hyperactivity disorder.

Design:  Cross-sectional analysis of a clinic cohort with chart review.

Setting:  Hospital-based clinical service within a division of developmental and behavioral pediatrics.

Patients:  One hundred twenty-two children with attention-deficit hyperactivity disorder treated with stimulant medication. All children currently or recently treated were included.

Interventions:  None.

Measurements and Results:  Determinations were made of medication used, medication dosage, presence or absence of T/D, time of T/D onset, and history and family history of T/D. Incidence of T/D was 9.0% of children or 8.2% of medication trials. One child (0.8%) had development of Tourette's syndrome. Age, medication, dosage, history of tics, or family history of tics was not related to onset of T/D.

Conclusion:  Approximately 9% of children with attention-deficit hyperactivity disorder treated with stimulant medication had development of T/D, predominantly transient in nature, with less than 1% having development of chronic tics or Tourette's syndrome. Personal or family tic history, medication selection, or dosage was not related to onset of T/D.(Arch Pediatr Adolesc Med. 1994;148:859-861)